A rare reaction to a prescription drug set a young mother’s body on fire from the inside out.
In 2020, Nicole Donald, 26, was diagnosed with bipolar disorder. She was given a number of medications to help her feel better.
The native of New Zealand, on the other hand, began to experience fever and bruising to her lips two weeks later. Her entire body was covered in a red rash shortly thereafter.
Donald was diagnosed with Stevens-Johnson syndrome, a serious skin and mucous membrane disorder typically brought on by medication, by a doctor.
The rare and potentially fatal disease begins with flu-like symptoms and manifests as a blistering, painful rash.
After her symptoms quickly got worse, Donald ended up in the hospital. She had blisters and burning on every mucus membrane in her body, including her genitalia.
She told Jam Press, “It was so excruciatingly painful.” My lips and mouth were bleeding, my eyes were burning, and my skin felt like it had been sunburned all over.
She recalled, “My vision started to become so blurry that I couldn’t use my phone or see my family.” I was unable to eat or drink as my mouth was brimming with ulcers and my stomach hurt to such an extent.”
Pneumonia, sepsis, and organ failure are Stevens-Johnson syndrome’s serious complications. Mayo Clinic estimates that the syndrome results in death in 10% of those who develop it.
The ordeal was terrifying for Donald, who was in the hospital with her 6-month-old daughter.
She stated, “All I could do was try to be brave and fight for my little girl.” “I was very nervous and it was such a scary time.” Because no one could tell me what was going to happen, it was the most terrifying health battle of my life.
As per Mayo Facility, Stevens-Johnson condition for the most part requires hospitalization. The goal of treatment is to get rid of the problem, take care of the wounds, reduce pain, and avoid problems as the skin grows back.
Thankfully, Donald began to recover after two weeks of steroids and pain medication. After two months, specialists pronounced that she had beat the illness.
“I’ve lost some pigment in my lips and my left eye has a permanent obvious red vein, but that’s all, so I’m very lucky,” the mother asserts, referring to the terrifying medical episode.
The Kiwi claims that some doctors had never heard of Stevens-Johnson syndrome and is now attempting to raise awareness of the condition.
Even though it can be “unpredictable,” Donald told Jam Press that it’s important to recognize the signs and symptoms because different people react differently to different medications.
She made the following statement: “My advice to anyone is to be cautious with any medication and call a doctor immediately if you have any side effects, even if they are minor.”
Donald stated, “I have had a lot of health issues in my life, but I have never had anything quite like Stevens-Johnson syndrome.” I wouldn’t want anyone to experience it.”
Leave a Comment